Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2022) 81 EP10 | DOI: 10.1530/endoabs.81.EP10

ECE2022 Eposter Presentations Adrenal and Cardiovascular Endocrinology (131 abstracts)

A case of ChAdOx1 vaccine-induced thrombocytopaenia and thrombosis syndrome leading to bilateral adrenal haemorrhage and adrenal insufficiency

Agathoklis Efthymiadis 1 , Dalia Khan 2 , Sue Pavord 2 & Aparna Pal 1

40 views


1Oxford Centre for Diabetes, Endocrinology and Metabolism, Oxford University Hospitals NHS Foundation Trust, Oxford, United Kingdom; 2Department of Haematology, Oxford University Hospitals NHS Foundation Trust, Oxford, United Kingdom.


Introduction: Vaccine-induced thrombosis and thrombocytopenia (VITT) after vaccination against SARS-CoV-2 with the adenoviral vector-based vaccines ChAdOx1 and Ad26.COV2.S has been associated with adrenal pathology, such as bilateral adrenal vein thrombosis, adrenal cortex haemorrhage and adrenal insufficiency in six percent of patients1.

Case report: We report the case of a 23-year-old healthy woman who presented at eight days after ChAdOx1 vaccination with a low platelet count of 43×109/l, raised D Dimers >100 000 ng/ml and multiple lobar and segmental pulmonary emboli. Anti-platelet factor 4 antibodies were detected confirming definite VITT in accordance with the UK diagnostic criteria. At sixteen days post-vaccine, further imaging showed bilateral adrenal haemorrhage, non-occlusive splenic vein thrombosis and right ventricular thrombosis. Her cortisol level was <25 nmol/l. She was treated with anticoagulation, plasmapheresis, immunosuppression and steroid replacement. She had high anti-spike titre and positive anti-nucleocapsid titres for SARS-CoV-2. She developed seizures secondary to posterior reversible encephalopathy, requiring intensive care. After 4 weeks in hospital, she was discharged on warfarin, hydrocortisone and fludrocortisone replacement. Short synacthen tests three and nine months later showed no recovery of adrenal function, although magnetic-resonance-imaging of the adrenal glands showed resolving adrenal haemorrhage.

Discussion and conclusions: Adrenal insufficiency secondary to bilateral adrenal vein thrombosis and adrenal cortex haemorrhage should be suspected in patients with vaccine-induced thrombosis and thrombocytopenia (VITT) and treated promptly. Adrenal haemorrhage can occur as the initial presentation of VITT or days to weeks after the development of thrombosis in other sites. Completion of vaccination schedule against SARS-CoV-2 post VITT using an mRNA-based vaccine should be recommended to patients post-VITT, as mRNA-based vaccines have not been associated with VITT. There is paucity of data regarding the potential for recovery of adrenal function after bilateral adrenal haemorrhage in the context of VITT and thus more studies are needed to inform clinical practice. The need for disease registries for rare conditions, such as VITT, is crucial as direct cooperation and sharing of information by clinicians might enable quicker identification of disease patterns than would have been possible via established reporting tools of adverse events.

Reference: 1. Pavord S, Scully M, Hunt BJ, Lester W, Bagot C, Craven B, et al. Clinical Features of Vaccine-Induced Immune Thrombocytopenia and Thrombosis. N Engl J Med. 2021 Oct;385(18):1680–9.

Volume 81

European Congress of Endocrinology 2022

Milan, Italy
21 May 2022 - 24 May 2022

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.